Get your full text copy in PDF
Nicolas Gürtler, Patricia Hirt-Minkowski, Simon S. Brunner, Katrin König, Katharina Glatz, David Reichenstein, Stefano Bassetti, Michael Osthoff
(Division of Internal Medicine, University Hospital Basel, University of Basel, Basel, Switzerland)
Am J Case Rep 2018; 19:912-916
Hemorrhagic duodenitis is an exceptionally rare adverse event of sodium polystyrene sulfonate (SPS) treatment and is a common manifestation of cytomegalovirus (CMV) reactivation. SPS is known to cause marked inflammation in the lower gastrointestinal tract, including colonic necrosis, whereas involvement of the small bowel is uncommon. Although its effectiveness and safety has been disputed since its introduction, SPS remains widely used due to lack of alternatives. CMV infection and reactivation are well-known complications after solid-organ transplantation, particularly in seronegative recipients receiving organs from seropositive donors, and is associated with significant morbidity and mortality. The lower gastrointestinal tract is more commonly involved, but infections of all parts of the intestine are observed.
CASE REPORT: Here, we report the case of a 56-year-old man who presented with severe upper-gastrointestinal bleeding. Hemorrhagic duodenitis was initially attributed to the use of SPS, as abundant SPS crystals were detected in the duodenal mucosa but we found only 2 CMV-infected endothelial cells. Two weeks later, gastrointestinal bleeding recurred. However, this time, abundant CMV-infected cells were demonstrated in the duodenal biopsies.
CONCLUSIONS: Our case report highlights an uncommon adverse event after SPS use with a simultaneous CMV reactivation. The main difficulty was to differentiate between CMV reactivation and CMV as an “innocent bystander”. This demonstrates the challenge of decision-making in patients with complex underlying diseases.